Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Mobile, AL

April 22, 2018Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 2018, 4:24 PM CDT for Santa Rosa County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2018, 4:24 PM CDT (21:24 UTC)
Expired
Apr 22, 2018, 5:03 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 111 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 2:55 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS54 KMOB 222124
SVRMOB
FLC113-222215-
/O.NEW.KMOB.SV.W.0018.180422T2124Z-180422T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
424 PM CDT SUN APR 22 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Santa Rosa County in northwestern Florida...

* Until 515 PM CDT.

* At 424 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Point Baker, or 10 miles northwest of Milton, moving northeast
  at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northern Santa Rosa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Florida.

LAT...LON 3077 8727 3100 8705 3100 8688 3094 8679
      3082 8679 3067 8715
TIME...MOT...LOC 2124Z 230DEG 27KT 3076 8713 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
312 
WWUS54 KMOB 222142
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
442 PM CDT SUN APR 22 2018

FLC113-222215-
/O.CON.KMOB.SV.W.0018.000000T0000Z-180422T2215Z/
Santa Rosa FL-
442 PM CDT SUN APR 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN SANTA ROSA COUNTY...

At 441 PM CDT, a severe thunderstorm was located 6 miles south of
Jay, or 11 miles southeast of Century, moving north at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Santa Rosa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Florida.

LAT...LON 3083 8721 3100 8705 3100 8688 3097 8684
      3087 8683 3076 8711
TIME...MOT...LOC 2141Z 201DEG 21KT 3086 8712 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
091 
WWUS54 KMOB 222203
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
503 PM CDT SUN APR 22 2018

FLC113-222213-
/O.CAN.KMOB.SV.W.0018.000000T0000Z-180422T2215Z/
Santa Rosa FL-
503 PM CDT SUN APR 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SANTA ROSA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Florida.

LAT...LON 3083 8721 3100 8705 3100 8688 3097 8684
      3087 8683 3076 8711
TIME...MOT...LOC 2201Z 230DEG 27KT 3097 8697 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:58 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 22, 3:58 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
358 PM CDT Sun Apr 22 2018

...This will be an abbreviated AFD due to ongoing active
weather...

.NEAR TERM /Now Through Monday/...In the very near term, forecast
area is bisected by surface warm front that lies in a NW-SE
fashion across our area. The feature is lifting to the NE with
time. A few hours ago mesocyclones, some of which may likely produced
tornadoes, exploded over the NE Sector of our area (and over the
interior NW FL Panhandle). Currently the ambient environment
remains favorable for more mesocyclone and isolated tornado
formation the next several hours along and just SE of the sfc
warm front. EffSrHel is maxed out in the 300-500 m^2 s-^2 and
there are some 1000-1500 J/kg SBCAPES south of the warm front
(MLCAPES generally range under 1000 J/kg). This will continue
through around 9 PM CDT and a Tornado Watch is in effect. By
midnight, an upstream cold front will have moved through the
western portion of our area. By 3 AM, sfc winds will have shifted
to a W-NW direction behind the cold front. There will be periods
of patchy drizzle and fog in the sfc low wrap-around moisture
after the more significant and deeper precipitation departs the NE
zones during the mid evening. Give the orientation of the upper
system as it lifts to the NE on Monday, it will likley be mostly
cloudy on Monday north of Highway 84 with possible drizzle
lingering into the late morning. Temperatures will range below
normal.

Look for us to start trimming back the western edge of Tornado
Watch 56 over the next few hours. /23 JMM

.SHORT TERM /Monday night Through Wednesday night/...A N-S cloud
gradient remains Monday night through Tuesday as another upper
level vorticity maximum passes to the N. Yet another system
approaches Wed night, and clouds and rain chances will be on the
increase from the NW. /23 JMM

.LONG TERM /Thursday Through Sunday/...No changes to previous
package. Afternoon high and morning low temperatures remain below
seasonal values through the period. /23 JMM and /10 GJM

&&

.MARINE...A cold front moves through the coastal waters this
evening and very early Monday morning. Showers and thunderstorms end
from the west. Winds shift to the west and then northwest around
daybreak. West to northwest flow is then expected to gradually weaken
in the wake of the front through midweek.

A Tornado Watch remains in effect out to 60 nm east of Pensacola
through 9 PM CDT. Also a Small Craft Exercise Caution remains in
effect through most of the evening and may cancelled with the
1030 PM CDT update. /23 JMM

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      56  75  56  76  56  78  57  73 /  20  10  10  10   0  10  20  30
Pensacola   61  74  59  75  59  77  60  74 /  40  10  10  10   0   0  10  40
Destin      66  73  62  73  61  75  62  73 /  80  10  10  10   0   0  10  40
Evergreen   58  76  55  75  55  77  55  73 /  70  10  10  10   0  10  20  40
Waynesboro  53  72  54  73  53  76  53  70 /  20  10  10  10   0  20  30  30
Camden      58  74  56  72  54  75  54  70 /  80  10  10  20   0  20  30  40
Crestview   60  76  56  76  55  78  56  74 /  80  10  10  10   0   0  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday evening for ALZ265-266.

FL...High Rip Current Risk through Monday evening for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 22, 5:58 AM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
558 AM CDT Sun Apr 22 2018

ALZ265-266-FLZ202-204-206-231100-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
558 AM CDT Sun Apr 22 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

Showers and thunderstorms are expected to become numerous across the
region today as a cold front approaches from the west. There is a
Marginal Threat for severe weather across the entire area today, but
the greatest risk for a few severe storms with damaging wind gusts and
perhaps an isolated brief/weak tornado will be over interior southwest
Alabama and inland portions of the western Florida panhandle from
late morning, through the afternoon and into the early evening hours.
Any heavy rainfall threat appears minimal due to the relatively fast
west to east motion of the front across the area today and tonight.
Stay tuned for further updates on the developing situation.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

There is a continued High Risk for rip currents along the Gulf
beaches of Alabama and Northwest Florida Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-231100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
558 AM CDT Sun Apr 22 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

Showers and thunderstorms are expected to become numerous across the
region today as a cold front approaches from the west. There is a
Marginal Threat for severe weather across the entire area today, but
the greatest risk for a few severe storms with damaging wind gusts and
perhaps an isolated brief/weak tornado will be over interior southwest
Alabama and inland portions of the western Florida panhandle from
late morning, through the afternoon and into the early evening hours.
Any heavy rainfall threat appears minimal due to the relatively fast
west to east motion of the front across the area today and tonight.
Stay tuned for further updates on the developing situation.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

There is a continued High Risk for rip currents along the Gulf
beaches of Alabama and Northwest Florida Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

GMZ630>636-650-655-670-675-231100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
558 AM CDT Sun Apr 22 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Hazardous conditions for small craft can be expected today and
tonight over much of the marine area. Small craft should exercise
caution.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous conditions for small craft will be possible into the early
and middle part of the week.

In the hours before

Special weather statement, Apr 22, 12:46 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Mobile AL
1246 PM CDT SUN APR 22 2018

FLZ201-203-221815-
Escambia Inland FL-Santa Rosa Inland FL-
1246 PM CDT SUN APR 22 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN SANTA ROSA AND CENTRAL ESCAMBIA COUNTIES UNTIL 115 PM
CDT...

At 1245 PM CDT, the strong thunderstorm was located near Pace, moving
north at 30 mph.

Wind gusts up to 50 mph will be possible with this storm. Weak
rotation has also been indicated with this storm.

Locations impacted include...
Pace and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3058 8715 3060 8718 3059 8719 3059 8720
      3060 8719 3060 8720 3061 8720 3061 8722
      3059 8722 3059 8723 3061 8723 3061 8725
      3060 8724 3061 8726 3059 8729 3092 8732
      3090 8702 3058 8710
TIME...MOT...LOC 1745Z 184DEG 27KT 3065 8720
Special weather statement, Apr 22, 1:10 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
110 PM CDT SUN APR 22 2018

FLZ203-221845-
Santa Rosa Inland FL-
110 PM CDT SUN APR 22 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN SANTA ROSA COUNTY UNTIL 145 PM CDT...

At 109 PM CDT, the strong thunderstorm was located 5 miles northwest
of Point Baker, or 9 miles northwest of Milton, moving northeast at
25 mph.

Wind gusts up to 50 mph will be possible with this storm. Radar
continues to indicate weak rotation with this storm.

Locations impacted include...
Jay and Berrydale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter indoors until this storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3075 8720 3098 8719 3099 8717 3100 8718
      3100 8684 3071 8707
TIME...MOT...LOC 1809Z 211DEG 22KT 3076 8711
Special weather statement, Apr 22, 1:43 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
143 PM CDT SUN APR 22 2018

ALZ058-221930-
Crenshaw AL-
143 PM CDT SUN APR 22 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CRENSHAW COUNTY UNTIL 230 PM CDT...

At 143 PM CDT, the strong thunderstorm was located 6 miles northwest
of Rutledge, or 9 miles northwest of Luverne, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rutledge, Lapine and Highland Home.

LAT...LON 3170 8632 3171 8645 3183 8645 3184 8644
      3186 8645 3196 8645 3196 8641 3197 8640
      3203 8641 3204 8640 3204 8641 3205 8640
      3205 8630 3197 8630 3196 8619 3193 8618
TIME...MOT...LOC 1843Z 201DEG 22KT 3178 8641
Local storm report, Apr 22, 2:05 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT SUN APR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     FUNNEL CLOUD     1 W Molino              30.72N 87.33W
04/22/2018                   ESCAMBIA           FL   PUBLIC

            VIDEO OF A FUNNEL CLOUD IN MOLINO, FL SEEN ON SOCIAL
            MEDIA.

&&

DJOHNSON
Local storm report, Apr 22, 2:11 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
211 PM CDT SUN APR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     TSTM WND DMG     1 W Molino              30.72N 87.33W
04/22/2018                   ESCAMBIA           FL   FIRE DEPT/RESCUE

            FIRE CHIEF REPORTS A HOME WITH MISSING SHINGLES WITH
            DOWNED POWERLINES AND TREE DEBRIS OVER THE ROAD IN
            MOLINO, FL.

&&

DJOHNSON
Special weather statement, Apr 22, 3:58 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
358 PM CDT SUN APR 22 2018

MSZ075-076-078-079-222145-
Stone MS-Perry MS-Greene MS-George MS-
358 PM CDT SUN APR 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...GEORGE...SOUTHEASTERN PERRY...SOUTHERN GREENE AND
NORTHEASTERN STONE COUNTIES UNTIL 445 PM CDT...

At 358 PM CDT, the strong thunderstorms were located along a line
extending from 8 miles southwest of McLain to 7 miles east of
Perkinston, and moving east at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lucedale.

LAT...LON 3110 8895 3111 8843 3074 8841 3074 8909
TIME...MOT...LOC 2058Z 258DEG 27KT 3100 8889 3080 8902

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 12:46 PM CDTSpecial Weather StatementMOBSanta Rosa29 min
Apr 22, 1:10 PM CDTSpecial Weather StatementMOBSanta Rosa35 min
Apr 22, 1:26 PM CDTTornado WarningMOBSanta Rosa34 min
Apr 22, 3:23 PM CDTTornado WarningMOBOkaloosa16 min
Apr 22, 3:25 PM CDTTornado WarningMOBEscambia35 min
Apr 22, 3:49 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa41 min
Apr 22, 4:01 PM CDTTornado WarningMOBEscambia, Santa Rosa29 min
Apr 22, 4:08 PM CDTTornado WarningMOBOkaloosa37 min
Apr 22, 4:31 PM CDTTornado Warning Tornado observedMOBOkaloosa15 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.